TNF inhibitor induced AA: Adalimumab Infliximab Etanercept

Adalimumab Infliximab Etanercept

TNF in AA.png

Recent research in the past decade has shown the TNF inhibitors can rarely contribute to the development of alopecia areata as well as other types of hair loss as well (ie psoriatic alopecia and scarring alopecias). Alopecia areata has been reported with all three anti-TNF agents including adalimumab, etanercept and infliximab. To date, the most common TNF-inhibitor implicated is adalimumab followed by infliximab and etanercept.

In affected patients, hair loss can occurs with a matter of months to many years after the TNF agent is started. Of all the reports in the medical literature to date, onset in affected patients may occur fastest with adalimumab (6.8 months average) compared to over 1 year with the other 2 agents. The degree of hair loss varies greatly from patchy type AA to alopecia totalis and universalis.

Optimal treatment for TNF inhibitor induced AA is not clear. Some patients have improved their hair by stopping the TNF inhibitor although a smaller proportion may improve even with continued use of the TNF inhibitor. The option with the highest chance of success in terms of stopping hair loss and regrowing hair appears to be stopping the anti-TNF agent.


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Whistler office at 604.283.1887



Share This
-->